Skip to main content

Submanifolds Of Maximal Nullity In Symmetric Spaces

Abstract

A non-totally-geodesic submanifold of relative nullity n — 1 in a symmetric space M is a cylinder over one of the following submanifolds: a surface F 2 of nullity 1 in a totally geodesic submanifold N3M locally isometric to S 2(c) × ℝ or H 2(c) × ℝ; a submanifold F k+1 spanned by a totally geodesic submanifold F k(c) of constant curvature moving by a special curve in the isometry group of M; a submanifold F k+l of nullity k in a flat totally geodesic submanifold of M; a curve.

This is a preview of subscription content, access via your institution.

References

  1. S.S. Chern, N.H. Kuiper, Some theorems on the isometric imbedding of compact Riemannian manifolds in Euclidean space, Ann. of Math. 56 (1952), 422–430.

    MathSciNet  Article  MATH  Google Scholar 

  2. A.A. Borisenko, Extrinsic geometry of strongly parabolic multidimensional submanifolds, Uspekhi Mat. Nauk 52 (1997), 3–52 (Russian); English transi. in Russian Math. Surveys 52 (1997), 1141 -1190.

    MathSciNet  Article  MATH  Google Scholar 

  3. P. Hartman, On isometric immersions in a Euclidean space of manifolds with non-negative sectional curvatures, Trans.Amer.Math.Soc. 115 (1965), 94–109.

    MathSciNet  Article  MATH  Google Scholar 

  4. J.A. Schouten, D.J. Struik, Einführung in die neueren Methoden der Differentialgeometrie, 1938.

  5. S. Helgason, Differential geometry and symmetric spaces, Acad. Press, 1962.

  6. J.A. Erbacher, Reduction of the codimension of an isometric immersion, J.Diff.Geom. 5 (1971), 333–340.

    MathSciNet  MATH  Google Scholar 

  7. B.-Y. Chen, Geometry of submanifolds and its applications, Tokyo Sci. Univ., 1981.

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yury Nikolayevsky.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Nikolayevsky, Y. Submanifolds Of Maximal Nullity In Symmetric Spaces. Results. Math. 36, 313–330 (1999). https://doi.org/10.1007/BF03322119

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF03322119

1991 Mathematics Subject Classification

  • 53B25
  • 53C35
  • 53B20
  • 53C30

Key words and phrases

  • relative nullity
  • symmetric space